Ohio, 2010

Damaging Winds in Ohio, August 4, 2010

August 4, 2010 · NWS RLX · 13 events in 5 counties and zones

In a hot and humid air, thunderstorms moved through southeast Ohio during the afternoon. Low level convergence was aided by a leftover boundary from convection during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In a hot and humid air, thunderstorms moved through southeast Ohio during the afternoon. Low level convergence was aided by a leftover boundary from convection during the early morning hours. The thunderstorms moved southeast around 30 mph with wind gusts the main hazard. The tall thunderstorms also produced considerable cloud to ground lightning. Brief repetitive showers increased concerns for flash flooding across Meigs County, but no flooding occurred.

Another prefrontal cluster of showers and thunderstorms moved into southeast Ohio during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 4, 9:23 AM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 4, 9:23 AM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1023 AM EDT WED AUG 4 2010

.SYNOPSIS...
UPPER LEVEL DISTURBANCES AND THEN AN APPROACHING COLD FRONT WILL
BRING UNSETTLED WEATHER INTO THURSDAY WITH SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL FOLLOW FOR FRIDAY AND THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
TWEAKED POPS DOWNWARD FOR A FEW HOURS FOR THE MID MORNING AND
EARLY AFTERNOON HOURS NOW THAT MCS HAS MOVED THROUGH THE AREA.
LEFT THE IDEA OF INCREASING POPS IN THE LATE AFTERNOON OVER THE
NORTHERN TIER IN PLACE. ANOTHER MCS...CURRENTLY OVER NE IL AND NW
IN...WILL TRACK ACROSS THE NORTHERN PERIPHERY OF THE CWA. ANY
OUTFLOW BOUNDARIES FROM THIS FEATURE DROPPING SWD INTO THE CWA
WILL LIKELY FIRE OFF A ROUND OF CONVECTION FOR NRN WV AND SE OH
LATER THIS AFTERNOON...LASTING INTO THE EARLY EVENING HOURS.

IN ADDITION...THERE ARE A FAIR AMOUNT OF RESIDUAL LOW LEVEL
BOUNDARIES IN PLACE OVER THE CWA FROM MORNING CONVECTION. THESE
COULD ALSO ACT AS A TRIGGER FOR CONVECTIVE DEVELOPMENT.
THUS...WILL CONTINUE THE SLIGHTLY BROAD BRUSHED APPROACH TOP
POPS...KEEPING LIKELY VALUES FURTHER NORTH. PW VALUES HOVERING
AROUND 2 INCHES...WITH MODERATELY UNSTABLE CONDITIONS. WITH THE
HIGH FZL...MAIN THREAT WILL BE WINDS AND HEAVY RAINS.
OTHERWISE...PREVIOUS FORECAST TRENDS STILL HOLD.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
SHORT TERM WILL BE DOMINATED BY THE COLD FRONT PASSAGE THAT WILL
BRING ORGANIZED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE
CWA THURSDAY AND THURSDAY NIGHT. FLOW ALOFT BECOMES CYCLONIC...AND
ATMOSPHERE WILL REMAIN PRIMED FOR HEAVY DOWNPOURS WITH PRECIPITABLE
WATER VALUES OVER 2 INCHES AGAIN. WILL NEED TO WATCH CAREFULLY
DESPITE FLASH FLOOD GUIDANCE NUMBERS THAT HAVE HAD A SIGNIFICANT
AMOUNT OF TIME TO RECOVER...ESPECIALLY IN SOUTHEAST OHIO AND
NORTHEAST KENTUCKY...ALTHOUGH THESE MAY BE ALTERED SIGNIFICANTLY
GIVEN THE POTENTIAL FOR CONVECTION TODAY. STORMS WILL GET AN ASSIST
FROM A 30KT LOW LEVEL JET AS DEPICTED BY THE NAM AT 850HPA.
INSTABILITY WILL NOT BE A PROBLEM...ESPECIALLY WITH DEWPOINTS THAT
WILL PUSH THE LOW 70S...MAKING FOR PRIMARILY MOIST ADIABATIC
PROFILES. FEEL THE 850HPA JET COULD BE A GOOD INDICATOR OF WHEN
STORMS WILL DISSIPATE INTO EARLY THURSDAY NIGHT.

HIGH PRESSURE FOLLOWS THE FRONT...ALONG WITH 500HPA HEIGHTS DROPPING
BACK INTO THE LOW 580S...AND AIR WILL BE DRIER. THE LACK OF MOISTURE
WILL BE MORE EVIDENT ALOFT THAN IT WILL BE AT THE IMMEDIATE
SURFACE...WITH DEWPOINTS STILL LIKELY RUNNING IN THE 60S ACROSS THE
LOWLANDS. REGARDLESS...WILL STILL FEEL LIKE A CHANGE OF AIRMASS IN A
RELATIVE SENSE...GIVEN THE CONDITIONS SEEN OVER THE LAST FEW DAYS.

LOW SIDE OF GUIDANCE TEMPERATURES STILL LOOK PRETTY GOOD...THAT
IS...NOT THE GFS MOS...ESPECIALLY WITH THE MET AND LOCAL MOS
PERFORMING WELL AS OF LATE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
KEPT EXTENDED ON TRACK WITH PREVIOUS FORECAST KEEPING MAINLY DRY
CONDITIONS IN THROUGH EARLY NEXT WEEK. FRONTAL BOUNDARY DIPS WELL
SOUTH FRI EVENING WITH MUCH DRIER AIR WORKING IN BEHIND.
CONSIDERABLE RUN TO RUN AGREEMENT ON GFS/ECMWF WITH DRIFTING A
SURFACE HIGH OVERHEAD THIS WEEKEND. ALL IN ALL ITS SHAPING UP TO BE
A NICE WEEKEND AHEAD.

DIVERGING SOLUTIONS ON THE HANDLING OF A LOW PRESSURE SYSTEM MIDWEEK
NEXT WEEK.  06Z GFS DEVELOPS SURFACE LOW AND DEEPENS IT WHILE
TRACKING ACROSS GREAT LAKES TUES AND WEDS. 00Z ECMWF IS MUCH SLOWER
AND WEAKER IN THE DEVELOPMENT OF THIS LOW. NOT REALLY TOO CONCERNED
AT THIS POINT WITH PLACEMENT AND TIMING OF POPS...BUT HAVE INITIALLY
SIDED WITH THE ECMWF SOLUTION.

TEMPS THIS WEEKEND WILL ONCE AGAIN BECOME MODERATED IN THE POST
FRONTAL ENVIRONMENT...HAVE HIGHS REACHING LOW TO MID 80S ACROSS CWA
SAT AND SUN. ANOTHER WARM UP EXPECTED EARLY INTO NEXT WEEK AS UPPER
RIDGE STARTS TO NOSE IN FROM THE SOUTHWEST.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
12Z WEDNESDAY THRU 12Z THURSDAY...
CONVECTIVE COMPLEX CURRENTLY OVER SOUTHEAST OHIO AND NORTHWESTERN
WEST VIRGINIA AT 11Z WILL ROLL SOUTHEASTWARD ACROSS MUCH OF THE CWA
THIS MORNING.

EXPECT GENERALLY VFR CEILINGS AND MVFR HAZE AND FOG THRU 15Z OUTSIDE
CONVECTION...LOCALLY IFR IN CONVECTION. EXPECT CONVECTION TO REACH A
CKB-CRW LINE BY 12Z..THEN WEAKEN AND EXIT THE MOUNTAINS BY 16Z.

AFTER 17Z...GENERALLY VFR WITH SCATTERED AFTERNOON CONVECTION.

AFTER 00Z...GENERALLY BECOMING MVFR IN HAZE AND FOG...WITH
CONVECTION INCREASING OVER OUR FAR NORTHWEST OHIO ZONES AFTER 06Z AS
COLD FRONT VERY SLOWLY APPROACHES FORM THE WEST.

PKB TAF CONTINUES AMD NOT SKED WITH COMMS PROBLEMS KEEPING OB FROM
GOING OUT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM CONFIDENCE IN CONDITIONS LOWERING TO IFR
IN PRECIPITATION THIS MORNING.  HIGH CONFIDENCE CONDITIONS WILL
IMPROVE TO VFR BY WED AFTERNOON BEFORE MEDIUM TO LOW CONFIDENCE IN
SHOWERS AND THUNDERSTORMS LATER TONIGHT.

ALTERNATE SCENARIOS: TIMING AND EXTENT OF AFTERNOON CONVECTION MAY
BE MORE WIDESPREAD IF AN UPPER DISTURBANCE MOVES OVER LEFT OVER
BOUNDARIES.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EDT 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    M    M    H    H    H    H    M    M    H
PKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H

AFTER 12Z THURSDAY...
IFR POSSIBLE IN CONVECTION THURSDAY.

&&

.EQUIPMENT...
PKB ASOS OBSERVATION SHOULD BE AVAILABLE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/JMV
NEAR TERM...KMC
SHORT TERM...26
LONG TERM...TAX
AVIATION...JMV

EQUIPMENT...
Hazardous weather outlook, Aug 4, 1:25 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EDT WED AUG 4 2010

KYZ101-103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-
036>040-046-047-051830-
GREENUP-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
225 PM EDT WED AUG 4 2010

...SEVERE THUNDERSTORM WATCH 567 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ102-105-VAZ003-004-WVZ005-013-024>026-033>035-051830-
CARTER-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-
BOONE-MCDOWELL-WYOMING-RALEIGH-
225 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 144 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
August 4, 1:25 PM EST
Where
Perry County, 0.73 mi E of New Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.720, -82.186

A tree and other large branches fell across Tunnel Hill Road.

Thunderstorm Wind, Perry

When
August 4, 1:35 PM EST
Where
Perry County, Shawnee
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.600, -82.220

Several trees were blown down.

Thunderstorm Wind, Perry

When
August 4, 1:35 PM EST
Where
Perry County, Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.800, -82.300

A tree fell onto power lines. Other large branches were blown down.

Thunderstorm Wind, Perry

When
August 4, 1:37 PM EST
Where
Perry County, 0.94 mi NNE of Buckingham
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.593, -82.126

A tree and other large branches fell across Route 155 near Drakes.

Thunderstorm Wind, Perry

When
August 4, 1:50 PM EST
Where
Perry County, Mt Perry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.880, -82.220

A tree and other large branches were blown down.

Thunderstorm Wind, Athens

When
August 4, 1:50 PM EST
Where
Athens County, 0.69 mi ENE of Palos
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.535, -82.059

Large branches were blown down near Burr Oak Lake.

Thunderstorm Wind, Morgan

When
August 4, 2:00 PM EST
Where
Morgan County, Malta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.650, -81.870

Large branches and a tree fell across Route 78.

Thunderstorm Wind, Vinton

When
August 4, 2:35 PM EST
Where
Vinton County, Mc Arthur
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.250, -82.480

Several trees were blown down.

Thunderstorm Wind, Meigs

When
August 4, 2:40 PM EST
Where
Meigs County, 0.35 mi N of Harrisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.125, -82.130

Trees fell onto power lines along Route 143.

Thunderstorm Wind, Meigs

When
August 4, 2:40 PM EST
Where
Meigs County, 1.4 mi E of Minersville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
39.021, -81.954

Trees fell along Forest Run Road in Sutton Township.

Thunderstorm Wind, Meigs

When
August 4, 3:00 PM EST
Where
Meigs County, Portland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.000, -81.770

Large branches were blown down.

Thunderstorm Wind, Vinton

When
August 4, 11:00 PM EST
Where
Vinton County, Mc Arthur
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.250, -82.480

Trees were blown down.

Thunderstorm Wind, Meigs

When
August 4, 11:30 PM EST
Where
Meigs County, Harrisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.120, -82.130

Several trees and large branches were blown down. Electric power outages occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246888, 246876, 246877, 246881, 246891, 246897, 246893, 246900, 246905, 246909, 246911, 246913, 246918.